Mississippi, 2003Flash Flooding in Mississippi, June 17, 2003
June 17, 2003 · NWS JAN · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 2:00 AM CST, 11 hours earlier.
Area forecast discussion, Jun 17, 2:00 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT TUE JUN 17 2003
MAIN ISSUES THIS FORECAST PACKAGE WILL CONTINUE TO BE POSSIBILITY OF
HEAVY RAINFALL.
UPPER DIVERGENCE PATTERN EVIDENT ON SATELLITE THIS MORNING AS WATER
VAPOR SHOWS MOISTURE PLUME LIFTING INLAND FROM THE GULF. WILL LEAN
TOWARD THE GFS SOLUTION FOR TODAY SINCE IT SEEMS TO HAVE A BETTER
HANDLE ON THE SHORTWAVE APPROACHING FROM THE TX COAST THIS MORNING.
CONSIDERED FLOOD WATCH FOR TODAY...ESPECIALLY IN AREA OF BEST
SURFACE FORCING NEAR BOUNDARY...BUT WILL HOLD OFF FOR NOW DUE TO
BREAK IN PRECIP MONDAY. STORM MOTION WILL AGAIN BE RELATIVELY SLOW
TODAY SO WILL ADD PERIODS OF HEAVY RAINFALL TO THE FORECAST.
GFS SOLUTION FOR TONIGHT LOOKS INTERESTING WITH SUGGESTION OF MCS
DEVELOPMENT LATE. ETA ALSO SHOWS PRETTY GOOD PRECIP SCENARIO AS IT
DRAGS VORT LOBE NWD INTO THE FORECAST AREA AND MAINTAINS 250 MB
DIVERGENCE MAX OVERNIGHT. WILL UP POPS INTO LIKELY CATEGORY FOR
TONIGHT AND LEAVE LIKELY POPS IN FOR WED...ESPECIALLY FOR EARLY IN
THE DAY.
NORTHERN STREAM FLOW AMPLIFIES WED...FINALLY DRAGGING UPPER TROUGH
EWD BY THU. IF MODELS ARE CORRECT THIS WOULD MEAN DECREASE IN MEAN
MOISTURE AND DIMINISHING UPPER LEVEL DIVERGENCE. HOWEVER LOW LEVEL
MOISTURE TO CONTINUE AND SURFACE BOUNDARY HANGING AROUND SO WILL
KEEP CHANCE OF CONVECTION THROUGH EXTENDED.
PRELIM NUMBERS:
JAN 86/70/86/70 7663
MEI 87/70/86/70 7673
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 17, 5:05 AM CST, 7 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181105-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
605 AM CDT TUE JUN 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH TONIGHT. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE
THE MAIN RISKS.
SEVERAL DISTURBANCES WILL DEVELOP ALONG A STATIONARY FRONT JUST
WEST OF THE AREA AND MOVE INTO A VERY MOIST AND UNSTABLE
ATMOSPHERE. NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY AND CONTINUE THROUGH TONIGHT. A FEW STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND VERY HEAVY
RAINFALL.
...FLOODING...
FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WILL DEVELOP ACROSS THE REGION. THE GROUNDS REMAIN SATURATED FROM
PREVIOUS EVENTS AND ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE
THE SITUATION. OCCASIONAL DOWNPOURS MAY CAUSE MINOR FLOODING OF
LOW LYING AREAS SUCH AS ROADWAYS...SMALL CREEKS AND STREAMS.
SEVERAL RIVERS ARE NEAR BANKFULL AND MORE RAINFALL MAY CAUSE
MINOR FLOODING ALONG AND NEAR RIVERS.
AREAS ALONG AND WEST OF INTERSTATE 55 WILL RECEIVE THE HEAVIEST
RAIN EARLY TODAY...WITH ACTIVITY SHIFTING EAST THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
A STATIONARY FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM ARE
EXPECTED TO REMAIN WEST OF THE AREA THROUGH MID WEEK. AN ABUNDANT
AMOUNT OF GULF MOISTURE WILL CONTINUE FLOWING INTO THE REGION
AHEAD OF THIS SYSTEM.
VERY HEAVY RAINFALL CAN BE EXPECTED WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP. SOILS WILL REMAIN SATURATED FROM
PREVIOUS EVENTS...ANY ADDITIONAL RAINFALL MAY RUNOFF AND CAUSE
FLOODING AND FLASH FLOODING AROUND THE ENTIRE AREA.
THE LOCATION AND INTENSITY OF THE HEAVIEST RAINFALL REMAINS
UNCERTAIN. CONTINUE TO MONITOR FORECASTS AND STATEMENTS ON THIS
POTENTIAL FLOODING EVENT FOR THE LATEST INFORMATION.
...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Holmes
- When
- June 17, 1:00 PM CST to 2:30 PM CST
- Where
- Holmes County, Gwin
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
Very heavy rains caused 13 homes in Gwin to flood.
Flash Flood, Grenada
- When
- June 17, 2:00 PM CST to 2:25 PM CST
- Where
- Grenada County, 2 mi S of Grenada
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.770, -89.802 (the zone’s center; the record gives no point)
Heavy rains caused numerous county roads to flood. Highway 51 also had water running over it.
Flash Flood, Washington
- When
- June 17, 2:45 PM CST to 3:30 PM CST
- Where
- Washington County, Greenville
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Heavy rains caused several streets to flood.
Flash Flood, Bolivar
- When
- June 17, 3:00 PM CST to 3:30 PM CST
- Where
- Bolivar County, Cleveland
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Heavy rains caused numerous streets to flood in west Cleveland.
Flash Flood, Sunflower
- When
- June 17, 3:15 PM CST to 4:00 PM CST
- Where
- Sunflower County, Drew
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
Heavy rains caused 2 homes to flood and West Park street to be closed. Numerous other streets were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 17 to 30, 2003$66 million · 1 event
- Flash Flood in Kentucky, June 17, 2003$2.8 million · 1 event
- Flash Flood in Alabama, June 17, 2003$400,000 · 1 event
- Flash Flooding and Flood in Ohio, June 17 to 18, 2003$300,000 · 5 events
- Flash Flooding in Kentucky, June 17, 2003$320,000 · 3 events
- Flash Flood in Kentucky, June 17, 2003$220,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 17, 2003$130,000 · 5 events
- Flash Flood in North Carolina, June 17, 2003$100,000 · 1 event
- Flash Flood and Lightning Strike in South Carolina, June 17 to 18, 2003$55,000 · 2 events
- Flash Flood in Kentucky, June 17, 2003$50,000 · 1 event
- Lightning Strike in Louisiana, June 17, 2003$50,000 · 1 event
- High Surf in Hawaii, June 17 to 19, 20033 injured · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359137, 5359138, 5359139, 5359140, 5359141.